Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking enzymes and antidepressants for muscle spasms. Should I be worried?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1232 Questions
Hi, I am XXXXXXX McNamara, my question is that I am taking some enzyImes with some antidepressants which I being taking for years. My son is a Chiropractic and is worry of the amount of opiates I have been taking for muscle spasms or crams after surgery.. He is treating me with enzymes for the liver and digestion as for intestines. Antidepressants are Diazepan and Vibriid. For pain Morphine 15 mg day 20mg night. What is your opinion. My Internist does not know because she does not like enzymes.
Posted Fri, 25 Oct 2013 in Medicines and Side Effects
Answered by Dr. Vaishalee Punj 3 hours later
Brief Answer:

Detailed Answer:

Thanks for posting your query on XXXXXXX

Muscles spasms are usually hard to treat and can cause severe pain. Usually, the medicine that is prescribed is a muscle relaxant alongwith a pain-killer. Opioids are usually prescribed in the scenario of severe pain that is uncontrolled with other pain-killers. Opioids can cause addiction and that is why your chiropractic is worried. The reason is that not many doctors feel comfortable to prescribe it on prolonged basis. I think you can try a combination of a non-opioid pain-killer plus a muscle relaxant.

Enzymes are recommended only if there is pancreatic enzyme deficiency. In other cases it can cause side effects like irritability, abdominal discomfort, diarrhea or constipation, abdominal cramps, etc.

Diazepam can also cause mild muscle incoordination and other side effects. But I guess it must be helping you a lot with getting sleep at night.

Let me know if I can assist you further.

Dr Vaishalee

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor